California, 2004

Funnel Cloud in California, February 20, 2004

February 20, 2004 · NWS SGX · 1 event in 1 county or zone

A funnel cloud was observed in a line of cumulus congestus just west of Torrey Pines.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A funnel cloud was observed in a line of cumulus congestus just west of Torrey Pines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 20, 4:30 AM PST, 7 hours 50 minutes earlier.

Area forecast discussion, Feb 20, 4:30 AM PST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
430 AM PST FRI FEB 20 2004

.SYNOPSIS...A BROAD AREA OF LOW PRESSURE WILL COVER CALIFORNIA THIS
WEEKEND. SEVERAL DISTURBANCES MOVING THROUGH WILL BRING INCREASING
CHANCES OF RAIN THROUGH SATURDAY. HEAVY RAIN WILL BE POSSIBLE
SATURDAY NIGHT AND SUNDAY. SNOW WILL OCCUR IN THE MOUNTAINS...MAINLY
ABOVE ABOUT 6000 FEET. LOW PRESSURE WILL CONTINUE TO BRING
PRECIPITATION FOR MOST OF NEXT WEEK WITH HEAVY RAIN AGAIN POSSIBLE
IN THE MIDWEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

RUNNING BEHIND AS AWIPS HAS BEEN VERY SLOW. WET PATTERN HAS
DEVELOPED WITH CHANCES FOR PRECIP MOST DAYS FOR THE NEXT 7+ DAYS.
THE DIFFICULTY IS IDENTIFYING THE PDS/AREAS WHERE PRECIPITATION MAY
BE HEAVIEST AS MDLS ARE SHOWING THE TYPICAL DIFFICULTIES IN THE
DETAILS CRITICAL TO QPF.

GFS TIME HEIGHT CROSS SECTIONS SEEM TO ADEQUATELY CAPTURE TREND OF
MID DEEP MID AND HIGH LVL MSTR GRADUALLY LOWERING TODAY WITH LWR
LVLS EVENTUALLY BECOMING SATURATED TONIGHT. GENERALLY LIGHT
PRECIPITATION IS POSSIBLE TODAY FOR MOST AREAS...HIGHER ELEVATIONS
FIRST...THEN ALSO AT LWR ELEVATIONSLATER AS MOISTENING AND
SATURATION OCCURS AT PROGRESSIVELY LWR ELEVATIONS. FOR LATE TONIGHT
THRU SATURDAY...THE ATMOS BECOMES SATURATED FM THE SFC TO ABV 400
MB. LWR LVL SWLY FLOW ALSO STRENGTHENS WITH 850 MB FLOW OF 25 TO 30
KT SAT AFTERNOON. RAINFALL COULD BECOME HEAVY SATURDAY...ESPECIALLY
ALONG SW FACING SLOPES. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR SAT
FOR THE BURN AREAS OF SBD COUNTY. LATER SHIFTS SHOULD CONTINUE TO
MONITOR THE BURN AREAS OF SAN DIEGO COUNTY. AMOUNTS THERE FOR
SATURDAY ARENT EXPECTED TO BE AS GREAT...BUT MIGHT STILL BE
SUFFICIENT.

FOR LATE SAT NIGHT INTO SUN...GFS CONTINUES TO GENERATE HEAVIER
PRECIPITATION. HOWEVER STILL UNCERTAIN HOW MUCH OF THIS WILL FALL
OVR SW CA AND HOW MUCH WL REMAIN JUST OFFSHORE OR MOVE SOUTH INTO
NRN BAJA. TRACK WL BE IMPORTANT AS TO JUST HOW HEAVY THE
PRECIPITATION WL BE FOR SW CA DURG THIS PD. ALL OF THE BURN AREAS WL
PROBABLY NEED A FLASH FLOOD WATCH FOR LATE SATURDAY NIGHT THROUGH
SUNDAY. EVEN WITH A GLANCING BLOW...SOME AREAS COULD RECEIVE A FEW
INCHES OF RAINFALL.

MON NIGHT AND TUES MAY BE A BIT OF A BREAK...BUT NOT COMPLETELY DRY.
A STRONGER STORM IS POSSIBLE FOR WED WITH SHOWERY WEATHER
CONTINUING INTO THU OR FRI.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

HYDROLOGIC OUTLOOK (SPECIAL ISSUANCE)...................LAXESFSGX.
FLASH FLOOD WATHC.......................................LAXFFASGX.
SPECIAL WEATHERSTATEMENT................................LAXSPSSGX.

&&

XXX666
Hazardous weather outlook, Feb 20, 6:00 AM PST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST FRI FEB 20 2004

CAZ042-043-048-050-055>058-060>062-211400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST FRI FEB 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

FLASH FLOOD WATCH FOR BURN AREAS SATURDAY FROM 10 AM UNTIL 6 PM FOR

SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-

REFER TO LAXFFASGX WGUS66 KSGX FOR DETAILS.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...STORM WITH WIDESPREAD MODERATE
TO HEAVY PRECIPITATION POSSIBLE.

WEDNESDAY...STORM WITH WIDESPREAD MODERATE TO HEAVY PRECIPITATION
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NEEDED SATURDAY AND AGAIN LATE SATURDAY
NIGHT THROUGH SUNDAY EVENING.

XXX666

NNNN

The radar

The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, San Diego

When
February 20, 12:20 PM PST to 12:21 PM PST
Where
San Diego County, 1 mi NW of La Jolla
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394682.